Expert Committee on Clinical Events Assessment Following COVID-19 Immunisation assesses serious adverse events relating to COVID-19 vaccination
According to the World Health Organization (WHO), Adverse Events Following Immunisation refers to any untoward medical occurrence which follows immunisation and which does not necessarily have a causal relationship with the usage of the vaccine. Under the established mechanism, upon receipt of reports of death cases from the Hospital Authority (HA), the Department of Health (DH) will immediately contact the HA for further information and refer the cases to the Expert Committee for deliberation. The Expert Committee would conduct causality assessment based on the algorithm of the WHO with all available information. According to the risk communication plan endorsed by the Expert Committee, figures and summary of clinical events received will be released and updated through the designated website every two weeks. When serious adverse event involving death case within 14 days of vaccination is received, it will be announced via press release as soon as possible. An updated report (as at March 21) will be uploaded on Friday (March 26).
For the five death cases, the first case, which was first announced on March 2, involved a 63-year-old man who received treatment in the Queen Elizabeth Hospital, and passed away on February 28. The autopsy report indicated that the patient died of acute pulmonary oedema due to acute myocardial infarction, other investigation results did not reveal any possible immunological reactions due to vaccine. Based on the WHO algorithm, the Expert Committee considered that the causality assessment of the deceased's outcome with COVID-19 vaccination was inconsistent.
The second case, which was announced on March 13, involved an 80-year-old man who received treatment in the Caritas Medical Centre and passed away on March 13. Based on the medical history and preliminary autopsy findings of acute myocardial infarction, which led to pulmonary oedema and death, the Expert Committee considered that the deceased's outcome was not directly associated with COVID-19 vaccination.
The third case, which was announced on March 13, involved a 63-year-old man who received treatment in the North District Hospital and passed away on March 14. Based on the medical history and preliminary autopsy findings of heart failure, the Expert Committee considered that the deceased's outcome was not directly associated with COVID-19 vaccination.
The fourth case, which was announced on March 19, was about a 66-year-old man who received treatment in Alice Ho Miu Ling Nethersole Hospital and passed away on March 19. He had received a dose of Comirnaty on March 16. Based on the patient's history of diabetes, hypertension and hyperlipidaemia, the Expert Committee preliminary considered that the deceased's outcome was not directly associated with COVID-19 vaccination but will conduct causality assessment when the preliminary autopsy report is available.
The fifth case was about an 80-year-old woman with history of hypertension and diabetes. She was found non-responsive at home on March 19. There was no sign of life when ambulance arrived and later confirmed death at Queen Mary Hospital. She received a dose of CoronaVac on March 2, i.e. 17 days before her death. Based on the medical history and preliminary autopsy findings of cardiovascular disease and heart failure, which possibly led to arrhythmia, the Expert Committee considered that the deceased's outcome was not directly associated with COVID-19 vaccination.
According to the local mortality data, in the same period (i.e. February 26 to March 21) of 2017, 2018 and 2019, there were on average 278 deaths due to ischaemic heart diseases, including acute myocardial infarction, among people aged 60 or above. The Expert Committee reviewed these data and considered there is no unusual pattern identified so far. Moreover, the existing available information of the reported cases also does not show any causal relationship with the vaccines. The Expert Committee will continue to closely monitor the situation and collect more data for further assessment.
The Expert Committee has also reviewed a report of anaphylaxis and a number of reports of Bell's palsy. While Bell's palsy (temporary one-sided facial drooping) is one of the listed rare side effects of Comirnaty, the Expert Committee would continue to look into these cases.
Separately, the DH received a report from the HA this morning involving a 60-year-old man with history of hypertension, hyperlipidemia and carotid artery disease. He complained of chest discomfort and was found collapsed at home in the early morning of March 24. He was then admitted to the Accident and Emergency Department of Yan Chai Hospital and passed away this morning. According to available information, he had received a dose of CoronaVac COVID-19 vaccine on March 11, i.e. 13 days before his death. The Expert Committee will review the case when necessary information is available.
Ends/Wednesday, March 24, 2021
Issued at HKT 23:20
Issued at HKT 23:20